Minnesota, 2015Extreme Cold in Minnesota, January 4 to 5, 2015
January 4 to 5, 2015 · NWS MPX · 5 events in 5 counties and zones
A large area of arctic high pressure built across the Northern Plains and Upper Midwest Sunday, and early Monday, January 5th. Temperatures by Sunday evening fell into the teens below zero, and with wind speeds around 10 to 15 mph, created wind chill values between -30 to -40, especially in open areas along I-94 northwest of Sauk Centre.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of arctic high pressure built across the Northern Plains and Upper Midwest Sunday, and early Monday, January 5th. Temperatures by Sunday evening fell into the teens below zero, and with wind speeds around 10 to 15 mph, created wind chill values between -30 to -40, especially in open areas along I-94 northwest of Sauk Centre. Winds decreased overnight, but temperatures held near -12 to -15 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 4, 5:57 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 4, 5:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CST SUN JAN 4 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 221 PM CST SUN JAN 4 2015
THE WEATHER HEADLINE IN THE SHORT TERM REMAINS LARGELY THE SAME:
CONTINUED COLD WITH DANGEROUS WIND CHILLS THROUGH TOMORROW MORNING
AND SNOW EXPECTED ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN TOMORROW AFTERNOON AND EVENING. NOTE: THERE HAS BEEN A
SOUTHWARD TREND WITH MONDAY'S SYSTEM.
A CLIPPER SYSTEM IS STILL EXPECTED TO MOVE ACROSS THE PLAINS AND
MID/UPPER MISSISSIPPI RIVER VALLEY OVER THE NEXT 36 HOURS. THE
PAST FEW DISCUSSIONS HAVE THOROUGHLY PRESENTED THE DETAILS OF THE
HEAVY SNOW POTENTIAL GIVEN THE DEPTH OF THE DENDRITE GROWTH ZONE
AND EXPECTED HIGH SNOW RATIOS. THE 12Z MODEL GUIDANCE MAINTAINED
THE SOUTHWARD SHIFT STARTED BY SOME OF THE 00Z/06Z GUIDANCE LAST
NIGHT. THEREFORE...WE CONTINUED THE TREND OF REDUCING SNOWFALL
ACROSS THE FORECAST AREA. WE NOW ONLY HAVE ABOUT AN INCH /OR LESS/
NEAR AND NORTH OF THE I-94 CORRIDOR...THIS INCLUDES THE TWIN
CITIES METRO. THE NAM AND SREF REMAIN THE NORTHERN OUTLIERS
COMPARED TO THE GFS/GEM/ECMWF AND MUCH OF THE SHORT RANGE MESO
MODEL GUIDANCE THAT GOES OUT FAR ENOUGH. WE OFTEN USE THE HIGH
RESOLUTION WRF RUNS TO DETERMINE HIGH-END POTENTIAL OR TO PICK OUT
MUCH TIGHTER SNOW GRADIENTS. SOMETIMES /BECAUSE THEY OFTEN RESOLVE
UPSTREAM PRECIP BETTER/ THESE HIGH-RES RUNS CAN BE USED TO HEDGE A
SNOW BAND ONE WAY OR ANOTHER. WITH THIS SNOW EVENT...THEY ARE
CONSISTENT WITH THE SOUTHWARD SHIFT AND A TIGHTER GRADIENT THAT
HUGS THE MN/IA BORDER. WE UPGRADED TO A WINTER STORM WARNING
ACROSS THE EXTREME SOUTHERN PORTION OF THE FORECAST AREA. THIS IS
THE ONLY LOCATION WE ARE CONFIDENT ENOUGH IN GETTING AROUND 6
INCHES OF SNOW. WE MAINTAINED THE ORIGINAL WATCH NORTH GIVEN THE
CHANCE THIS SYSTEM WOBBLES BACK TO THE NORTH OR WE END UP WITH JUST
A LITTLE MORE SNOW DOWN THE MINNESOTA RIVER VALLEY THAN WE
CURRENTLY EXPECT. ODDS ARE...HOWEVER...THAT MOST OF THE CURRENT
WATCH WILL BE CONVERTED OVER TO A WINTER WEATHER ADVISORY - WE
WERE VERY CLOSE TO JUST DOING THAT TODAY. OVERALL...THE SURFACE
LOW IS 1-3MB WEAKER THAN YESTERDAY AND 50-75 MILES FARTHER SOUTH.
EVEN THOUGH THE NAM IS STILL THE FARTHEST NORTH...IT HAS ALSO
TRENDED WEAKER AND FARTHER SOUTH. THEREFORE...IT IS HIGHLY
UNLIKELY THAT LOCATIONS SUCH AS ST. CLOUD...THE TWIN CITIES METRO
AND EAU CLAIRE WILL GET ADDED TO AN ADVISORY AT THIS POINT. THIS
SYSTEM IS STARTING TO SHOW ITS HAND...IT WILL REMAIN SOUTH.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 400 PM CST SUN JAN 4 2015
ANOTHER SURGE OF ARCTIC AIR WILL DIVE DOWN INTO THE UPPER MIDWEST
BEHIND A COLD FRONT TUESDAY AFTERNOON. TEMPERATURES AHEAD OF THE
FRONT WILL REMAIN COLD WITH HIGHS REACHING ONLY THE POSITIVE
SINGLE DIGITS. A 1060 MB HIGH WILL BUILD INTO THE NORTHERN AND
CENTRAL PLAINS WITH VERY STRONG LOW LEVEL COLD AIR ADVECTION
TUESDAY NIGHT AND WEDNESDAY. DESPITE THIS...MODELS ARE NOT OVERLY
EXCITED ABOUT WIND GUST POTENTIAL - TOPPING OFF AT ABOUT 30 KT.
WHILE BLOWING SNOW AND NEAR WHITEOUT CONDITIONS ARE STILL A
POSSIBILITY IN AREAS THAT RECEIVE SNOW MONDAY...THE WIND CRITERIA
MAY NOT BE MET FOR AN OFFICIAL BLIZZARD. STILL BEARS WATCHING.
TUESDAY NIGHT AND WEDNESDAY WILL BE RATHER COLD AS -25C TO -30C
850 MB AIR PUSHES SOUTH ACROSS MN AND WI. MIXING SHOULD KEEP
TEMPERATURES FROM REACHING -20F OVER ABOUT THE WHOLE AREA...BUT
WILL BRING WIND CHILLS DOWN INTO THE 30 TO 40 BELOW RANGE
WEDNESDAY MORNING. THE SURFACE RIDGE WILL WEAKEN QUICKLY BY LATE
WEDNESDAY AND WINDS WILL TURN SOUTHWEST. LOWS WILL BE REACHED
DURING THE EVENING BEFORE TEMPS RISE LATE WEDNESDAY NIGHT.
THURSDAY LOOKS BETTER AS HIGHS RETURN BACK INTO THE TEENS.
THE MILDER AIR WILL BE SHORT-LIVED AS ANOTHER COLD FRONT BEGINS
PUSHING SOUTHEAST THROUGH THE CWA THURSDAY AFTERNOON. A FEW SNOW
SHOWERS ARE POSSIBLE WITH IT...BUT NOTHING THAT WILL AMOUNT TO
MUCH.
ANOTHER RIDGE AXIS WILL SET UP TO THE WEST FRIDAY WITH NORTHWEST
FLOW BRINGING ANOTHER CHUNK OF POLAR AIR THROUGH. TEMPERATURES
WILL BE 15 TO 20 DEG BELOW AVERAGE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 557 PM CST SUN JAN 4 2015
THERE ARE STILL SOME MVFR CUMULUS STREETS IN WESTERN MN PRODUCING
A CEILING...SUCH AS AT KAXN...BUT THESE ARE TRANSIENT AND SHOULD
NOT LAST VERY LONG IN ANY GIVEN SPOT. WILL NEED TO INDICATE THIS
FOR ANOTHER FEW HOURS HOWEVER AT KAXN AND KSTC. OTHERWISE...FEW
CLOUDS ARE EXPECTED THROUGH MONDAY MORNING. HIGH CLOUDS WILL
SPREAD ACROSS THE AREA AFTER SUNRISE MONDAY...LOWERING TO MVFR
ACROSS SW MN LATER MONDAY AFTERNOON.
KMSP...VFR THROUGH AT LEAST 21Z MONDAY...AND MORE LIKELY 00Z
TUESDAY. CLOUD HEIGHTS WILL LOWER AS CLIPPER SYSTEM APPROACHES.
HAVE INDICATED MVFR CEILING AND VISIBILITY MONDAY EVENING AT KMSP
FOR NOW. IT WILL NOT BE IMPOSSIBLE TO GET VISIBILITY DOWN TO ONE OR
TWO MILES...BUT THE MAIN QUESTION IS WHETHER THE SNOWFALL WILL
KEEP GETTING SHUNTED SOUTH.
/OUTLOOK FOR KMSP/
TUE...VFR. WINDS NW 10-20 KTS.
WED...VFR. WINDS W 10-15 KTS.
THU...VFR. WINDS SW 10-15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MNZ064-065-067-073>077-083>085-093.
WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR MNZ047>049-051-
054>070-073>078-082>085-091>093.
WIND CHILL WARNING UNTIL 10 AM CST MONDAY FOR MNZ041>045-050-052-
053.
WINTER STORM WARNING FROM NOON MONDAY TO MIDNIGHT CST MONDAY
NIGHT FOR MNZ082-091-092.
WI...WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR WIZ023>026-028.
WIND CHILL WARNING UNTIL 10 AM CST MONDAY FOR WIZ014>016-027.
&&
SHORT TERM...FRANKS
LONG TERM...BORGHOFF
AVIATION...TDKHazardous weather outlook, Jan 4, 12:13 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CST SUN JAN 4 2015
MNZ041>045-047>063-066-068>070-078-WIZ014>016-023>028-051815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
1213 PM CST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUS WIND CHILLS BETWEEN 20 AND 35 BELOW ZERO WILL CONTINUE
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW ACCUMULATIONS ARE EXPECTED ON MONDAY...GENERALLY ALONG
AND SOUTH OF THE I-94 CORRIDOR. THIS SYSTEM IS TRENDING FARTHER
SOUTH...WHICH MEANS THE MODERATE TO HEAVY SNOW IS EXPECTED ACROSS
FAR SOUTHERN MINNESOTA.
ANOTHER BLAST OF ARCTIC AIR WILL FOLLOW THE STORM FOR MIDWEEK
WITH WIND CHILLS DROPPING INTO THE 30 TO 40 BELOW RANGE TUESDAY
NIGHT AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ064-065-067-073>077-082>085-091>093-051815-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1213 PM CST SUN JAN 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUS WIND CHILLS BETWEEN 20 AND 35 BELOW ZERO WILL CONTINUE
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A POTENTIAL QUICK HITTING WINTER STORM WILL BRING A PERIOD OF
MODERATE TO HEAVY SNOW ACROSS FAR SOUTHERN MINNESOTA ON MONDAY.
GENERALLY 4-7 INCHES OF SNOWFALL IS POSSIBLE BY LATE MONDAY
NIGHT...WITH THE HIGHEST TOTALS LIKELY NEAR THE MINNESOTA AND IOWA
BORDER IN SOUTHWEST AND SOUTH CENTRAL MINNESOTA.
ANOTHER BLAST OF ARCTIC AIR WILL FOLLOW THE STORM FOR MIDWEEK
WITH WIND CHILLS DROPPING INTO THE 30 TO 40 BELOW RANGE TUESDAY
NIGHT AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Extreme Cold/Wind Chill, Douglas
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Several surface observations in Douglas County recorded temperatures around -10 to -15 degrees during the late evening and overnight hours. Wind speeds held around 10 to 15 mph, with occasional gusts near 20 mph, which created wind chill values between -30 to -40 degrees.
Extreme Cold/Wind Chill, Morrison
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- ASOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Several surface observations in northwest Morrison County recorded temperatures around -10 to -15 degrees during the late evening and overnight hours. Wind speeds held around 10 mph, with occasional gusts near 15 mph, which created wind chill values around -35 degrees.
Extreme Cold/Wind Chill, Pope
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
The Glenwood Airport surface observation in Pope County recorded temperatures around -10 to -15 degrees during the late evening and overnight hours. Wind speeds held around 10 to 15 mph, with occasional gusts near 20 mph, which created wind chill values between -30 to -40 degrees.
Extreme Cold/Wind Chill, Stearns
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
The Minnesota Department of Transportation mesonet site near Sauk Centre in northwest Stearns County recorded temperatures around -10 to -15 degrees during the late evening and overnight hours. Wind speeds held around 10 mph, with occasional gusts near 15 mph, which created wind chill values around -35 degrees.
Extreme Cold/Wind Chill, Todd
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Several surface observations in Todd County recorded temperatures around -10 to -15 degrees during the late evening and overnight hours. Wind speeds held around 10 to 15 mph, with occasional gusts near 20 mph, which created wind chill values between -30 to -40 degrees.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in South Carolina, January 4, 20151 death · 2 injured · $40,000 · 50 kt wind · 4 events
- Winter Storm and Avalanche in Montana, January 4 to 6, 20151 death · $3,000 · 10 events
- Tornado in Alabama, January 4, 2015$200,000 · EF2 · 1 event
- Tornadoes and Flash Flooding in Georgia, January 4, 2015$95,000 · EF1 · 11 events
- High Wind in New York, January 4, 2015$140,000 · 50 kt wind · 7 events
- Tornadoes and Damaging Winds in Georgia, January 4, 20151 injured · $25,000 · EF1 · 8 events
- Tornado in Georgia, January 4, 20154 injured · EF1 · 2 events
- Lake-Effect Snow in New York, January 4 to 6, 2015$90,000 · 3 events
- Strong Wind in New Jersey, January 4 to 5, 2015$35,000 · 12 events
- Damaging Winds in New Jersey, January 4, 2015$50,000 · 56 kt wind · 2 events
- High Wind in Wyoming, January 4 to 6, 201572 kt wind · 32 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 4, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547174, 547177, 547178, 547180, 547182.